Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction

D. M. Konstantinou, Y. S. Chatzizisis, G. Farmakis, I. Styliadis, G. D. Giannoglou

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Cholesterol embolization syndrome (CES) is the result of atherosclerotic plaque erosion and subsequent dislodgement of cholesterol crystals from the core of the plaque to the peripheral arteries. The source of emboli is usually located in the aorta, whereas the most commonly affected organs are the skin and the kidneys. Case report: The case of a 69-year-old male with cyanotic painful discoloration of his toes following thrombolysis for acute myocardial infarction 1 month previously is presented. Both transesophageal echocardiography and magnetic resonance aortography showed a diffuse ulcerated atherosclerotic plaque in the course of descending thoracic aorta, while a skin biopsy of the cyanotic toes revealed cholesterol crystals in the lumen of the small diameter arteries. Conclusion: Cholesterol embolizations from the aorta are difficult to treat and may end in renal failure. Since treatment options are limited without proven efficacy, increased awareness by the clinicians is needed.

Original languageEnglish (US)
Pages (from-to)231-233
Number of pages3
JournalHerz
Volume37
Issue number2
DOIs
StatePublished - Mar 2012

Keywords

  • Atheroembolic renal disease
  • Cholesterol embolization syndrome
  • Cyanotic toes
  • Thrombolysis

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Cholesterol embolization syndrome following thrombolysis during acute myocardial infarction'. Together they form a unique fingerprint.

Cite this